Texas, 2006Wildfire in Texas, April 6, 2006
April 6, 2006 · NWS MAF · 1 event in 1 county or zone
1 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 12:58 PM CST, 2 minutes earlier.
Area forecast discussion, Apr 6, 12:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU APR 6 2006
.SHORT TERM...
POTENT UPPER LOW EJECTING INTO THE CENTRAL PLAINS THIS AFTERNOON...
WITH THE TIGHT MID LEVEL PRESSURE GRADIENT AT THE SOUTHERN EXTENT OF
THE UPPER TROUGH IMPARTING STRONG WINDS TO THE CWA. THE ASSOCIATED
SURFACE LOW OVER NEBRASKA CONTINUED TO STRENGTHEN THIS AFTERNOON...
WITH THE SURFACE PRESSURE GRADIENT OVER THE CWA TIGHTENING IN KIND.
BETWEEN THE STRONG MID LEVEL WINDS AND THE TIGHT SURFACE PRESSURE
GRADIENT OVER THE AREA...A FEW LOCATIONS IN THE NORTHERN PERMIAN
BASIN HAD GUSTS OVER 50 MPH BY EARLY THIS AFTERNOON. SKIES WERE
CLEAR AREAWIDE...BUT THERE IS BLOWING DUST MAINLY OVER NORTHERN
PORTIONS OF THE CWA.
EXPECTING THE WIND MACHINE TO PERSIST THROUGH THE AFTERNOON AS THE
MIXING DOWN OF STRONG MID LEVEL WINDS IN THE SUBSIDENT REGION OF
EXITING UPPER TROUGH WILL PERSIST THROUGH THE DAY. FORTUNATELY...
THE SURFACE PRESSURE GRADIENT IS NOT TIGHTER SINCE WINDS WOULD BE
STRONGER IN MOST LOCATIONS SO FAR. WILL KEEP THE WIND WARNING FOR
THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN...AND
PORTIONS OF THE WESTERN LOW ROLLING PLAINS TO CONTINUE UNTIL 07/00Z.
THE SAME WILL BE TRUE FOR THE WIND ADVISORY OVER MOST OF THE REST
OF THE AREA SINCE WINDS SHOULD DECOUPLE ENOUGH TO ALLOW WIND SPEEDS
TO DIMINISH BELOW CRITERIA. LOCATIONS IN THE PLAINS CURRENTLY UNDER
THE HIGH WIND WARNING WILL DECREASE SLOWER THOUGH AS THE SURFACE
PRESSURE GRADIENT WILL BE TIGHTER IN THOSE AREAS.
EXPECT HIGH WINDS TO CONTINUE IN BOTH THE GUADALUPE AND DAVIS
MOUNTAINS INTO THE EVENING...AND HAVE ALREADY EXTENDED THE HIGH WIND
WARNING IN THESE LOCATIONS TO 07/03Z. THIS AS PROGS INDICATING AT
LEAST 40 KT AT H7 OVER THE GUADALUPE AND DAVIS MOUNTAINS THROUGH
EARLY EVENING...AND THESE WINDS BEING UNDERESTIMATED BY PROGS
ACCORDING TO THE WHITE SANDS PROFILER.
ALTHOUGH DRY AIR WILL CONTINUE TO SPREAD OVER THE AREA THIS
AFTERNOON AND REMAIN OVER THE AREA TONIGHT...THERE SHOULD BE ENOUGH
WIND OVERNIGHT TO KEEP TEMPERATURES FROM PLUMMETING IN MOST
LOCATIONS.
.LONG TERM...
FIRE WEATHER WILL AGAIN BE THE CONCERN FOR TOMORROW. BEFORE THE
MSLP GRADIENT RELAXES TOMORROW EVENING...WINDS WILL BE STRONG
THROUGHOUT THE REGION. THOUGH WINDS WILL NOT BE AS STRONG AS THEY
WERE TODAY...THEY WILL STILL BE 25 TO 30 MPH. WINDS WILL
CONTINUE TO BE FROM THE WEST SHIFTING SLOWLY TO THE NORTHWEST.
THESE WINDS WILL CONTINUE TO BRING IN DRY AIR TO THE AREA. RELATIVE
HUMIDITIES WILL BE LOW TOMORROW...WITH SINGLE DIGIT RH/S MAINLY
SOUTH AND WEST OF THE PECOS. AS A COLD FRONT APPROACHES THE AREA
TOMORROW...LOW LEVEL MOISTURE WILL INCREASE SLIGHTLY IN THE NORTHERN
ZONES. THIS SLIGHT INCREASE WILL BRING THE RH/S IN THE NORTHERN
TIER ZONES TO JUST ABOVE 15 PERCENT. A FIRE WEATHER WATCH WILL BE
ISSUED WITH THIS AFTERNOON/S PACKAGE FOR THE GUADALUPE AND DAVIS
MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...THE TRANS
PECOS...THE MARFA PLATEAU...AND THE PERMIAN BASIN. THIS WATCH WILL
BE IN EFFECT TOMORROW FROM 18Z TO 00Z. THOUGH RH/S WILL BE
EXTREMELY LOW...WINDS ARE EXPECTED TO REMAIN BELOW RED FLAG CRITERIA
IN THE BIG BEND AND ALONG THE RIO GRANDE.
HAVE ALSO ISSUED A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS FOR
FRIDAY FROM 15Z TO 00Z. WHILE WINDS ARE EXPECTED TO INCREASE
THROUGHOUT THE DAY...WINDS ARE SUPPOSED TO VEER TO THE
NORTHWEST...WHICH IS A LESS FAVORABLE WIND DIRECTION FOR CHANNELLING
OF THE WINDS THROUGH THE PASS. WILL GIVE IT ONE MORE MODEL RUN AND
LEAVE THE DECISION TO UPGRADE UP TO THE MIDNIGHT SHIFT.
A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY AFTERNOON AND SHIFT
WINDS TO THE NORTH. TEMPERATURES BEHIND THE FRONT WILL NOT
NECESSARILY BE COLD JUST COOLER THAN THEY HAVE BEEN. HIGH
TEMPERATURES WILL BE AROUND SEASONAL NORMS. FOLLOWING
SATURDAY...WE/LL SEE A GRADUAL WARM UP BACK TO THE 80/S. GUIDANCE
IS PUTTING IN LOW POPS TOWARDS THE END OF NEXT WEEK...HOWEVER...WILL
WAIT A FEW MORE MODEL RUNS BEFORE RAISING POPS IN THE GRIDS.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS...20 FOOT WINDS OF 20 MPH OR GREATER...RH/S OF
15 PERCENT OR LESS...AND AT LEAST HIGH FIRE DANGER...WERE BEING MET
IN SEVERAL LOCATIONS ACROSS THE CWA. WILL LET THE CURRENT RED FLAG
WARNING CONTINUE UNTIL 07/01Z AS WINDS SHOULD DIMINISH ENOUGH...OR
RH/S INCREASE ENOUGH...TO LET IT EXPIRE AT THAT TIME.
BEFORE A WEAK FRONTAL PASSAGE FRIDAY AFTERNOON...WINDS WILL INCREASE
AGAIN FROM THE WEST CONTINUING TO PULL IN DRY AIR. RH/S WILL BE
SLIGHTLY HIGHER THAN TODAY/S BUT STILL LARGELY BELOW 15 PERCENT. AS
THE FRONT NEARS...RH/S IN THE NORTHERN TIER ZONES WILL INCREASE
SLIGHTLY TO JUST ABOVE 15 PERCENT. WINDS WILL BE WEAKER THAN
YESTERDAY...HOWEVER...20 FOOT WINDS WILL STILL BE ABOVE 20 MPH IN
MANY LOCATIONS. A FIRE WEATHER WATCH WILL BE ISSUED THIS AFTERNOON
FOR THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEASTERN NEW MEXICO
PLAINS...THE MARFA PLATEAU...THE TRANS PECOS...AND THE PERMIAN BASIN
FROM 18Z TO 00Z TOMORROW AFTERNOON. THE WESTERN LOW ROLLING PLAINS
AND THE NORTHERN PERMIAN BASIN WERE NOT INCLUDED BECAUSE RH/S WILL
NOT BE QUITE LOW ENOUGH FOR QUITE LONG ENOUGH...WHILE THE BIG BEND
REGION AND AREAS ALONG THE RIO GRANDE WERE NOT INCLUDED BECAUSE
WINDS WILL NOT REACH 20 MPH.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 49 77 45 71 / 0 0 0 0
CARLSBAD NM 50 80 44 75 / 0 0 0 0
DRYDEN TX 54 84 55 74 / 0 0 0 0
FORT STOCKTON TX 52 81 48 75 / 0 0 0 0
GUADALUPE PASS TX 45 69 46 68 / 0 0 0 0
HOBBS NM 49 76 43 74 / 0 0 0 0
MARFA TX 38 73 41 72 / 0 0 0 0
MIDLAND INTL AIRPORT TX 49 77 45 73 / 0 0 0 0
ODESSA TX 50 77 45 74 / 0 0 0 0
WINK TX 48 82 43 78 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
HIGH WIND WATCH FROM 10 AM CDT FRIDAY TO 7 PM CDT FRIDAY FOR THE
FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...ANDREWS...BORDEN...DAWSON...GAINES...AND MARTIN.
RED FLAG WARNING UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...AND WINKLER.
WIND ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES...
CRANE...ECTOR...GLASSCOCK...HOWARD...LOVING...MARFA
PLATEAU...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
THE FOLLOWING ZONES...CRANE...DAVIS/APACHE MOUNTAINS AREA...
ECTOR...GLASSCOCK...GUADALUPE MOUNTAINS...LOVING...
MIDLAND...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...UPTON...WARD...AND WINKLER.
HIGH WIND WARNING UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
ZONES...DAVIS/APACHE MOUNTAINS AREA...AND GUADALUPE
MOUNTAINS.
HIGH WIND WATCH FROM 10 AM CDT FRIDAY TO 7 PM CDT FRIDAY FOR THE
FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
67/74Hazardous weather outlook, Apr 6, 10:05 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1105 AM CDT THU APR 6 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071615-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1105 AM CDT THU APR 6 2006 /1005 AM MDT THU APR 6 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WINDS WITH SUSTAINED SPEEDS OVER 40 MPH AND GUSTS OF 65 OR
GREATER WILL BE POSSIBLE TODAY ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS. VERY STRONG WINDS WILL ALSO AFFECT THE NORTHERN PERMIAN
BASIN...PORTIONS OF THE WESTERN LOW ROLLING PLAINS...AND THE
SOUTHEAST NEW MEXICO PLAINS THROUGH THIS AFTERNOON. LOCATIONS
GENERALLY ALONG AND WEST OF A GAIL TO TARZAN LINE COULD SEE WIND
SPEEDS OF 40 MPH WITH GUSTS AROUND 60 MPH.
SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WITH
AREAS OF BLOWING DUST WILL BE POSSIBLE TODAY ACROSS THE REST OF
THE PLAINS. THESE DRY AND WINDY CONDITIONS WILL INCREASE THE FIRE
HAZARD AS RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE THIS
AFTERNOON ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Wildfire, Howard
- When
- April 6, 1:00 PM CST to 11:59 PM CST
- Where
- Howard forecast zone
- Property damage
- $60,000
- Crop damage
- $20,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Hot temperatures, relative humidity values below 15 percent, and high winds supported rapid wildfire spread across the Midland county warning area. Fires occurred in Lea County in southeastern New Mexico and in Gaines, Crane, and Howard counties in west Texas. The largest of these fires was a complex that occurred in Howard County near the community of Forsan caused by downed transmission lines. A fire just outside Forsan grew to 10,000 acres while a second fire several miles south of Forsan grew to about 2,000 acres. The Texas Forest Service assisted local firefighting agencies in extinguishing these fires and others around the area with resources that had been stationed across west Texas since March.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 6, 2006$910,000 · F2 · 37 events
- Tornado and Hail in Kansas, April 6 to 7, 200612 injured · $225,000 · F1 · 7 events
- Debris Flow in California, April 6 to 20, 2006$11 million · 1 event
- Wildfire in Texas, April 6 to 7, 2006$900,000 · 1 event
- Tornadoes and Hail in Oklahoma, April 6, 2006$65,000 · F0 · 45 events
- Wildfire in Texas, April 6 to 7, 2006$480,000 · 1 event
- Hail and Damaging Winds in Nebraska, April 6, 2006$195,000 · 1 in hail · 16 events
- Wildfire and High Wind in Texas, April 6, 2006$200,000 · 57 kt wind · 15 events
- Tornado in Missouri, April 6, 2006$100,000 · F1 · 1 event
- Tornado in Kansas, April 6, 2006$70,000 · F1 · 1 event
- Hail in Iowa, April 6, 2006$44,000 · 1.75 in hail · 10 events
- Tornado in Nebraska, April 6, 2006$55,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501198.